Kindly supplied by Drs Tim Norfolk and Lily Shevlin, teaching fellows at South Tyneside NHSFT
Jade Simon (PAS 246810, DOB 15/2/86) is brought to A&E by her boyfriend as he is concerned that she’s drowsy and confused. He says she complained of a headache earlier. She is taken into resus.
Past Medical History: Asthma
Drug History: Salbutamol 100 micrograms. Two puffs PRN, COCP
A: Patent, self
B: RR28, Sats 95 on air, Chest clear on auscultation, Central trachea and symmetrical expansion
C: BP 110/64, Pulse 108, reg, Cool peripheries and CRT 5 secs centrally
D: GCS 12 (E3, V4, M5)
E: No rash. No evidence neck stiffness. Some photophobia.Temp 39.0
Abdo SNT. Calves SNT. No clinical DVT.
Estimated weight 60 Kg
Hb 128, WCC 14.4, Plts 376
Na 137, K 3.8, Urea 5.9, Creat 63
Appearance - clear
Opening pressure normal
Protein 0.6 (0.00 - 0.40)
Glucose 3.1 (2.2 - 4.4)
WCC 25 (less than 5)
Another case kindly provided by Dr Andrea Clarke GP and Senior Medical Tutor
The GP practice you are attached to in your F2 post also runs a Drug and Alcohol Rehabilitation clinic. You are helping with the weekly clinic and you see 19 year old ex-heroin user Timmy Test (DOB 17.10.1996) who has arrived for his weekly Methadone script. His clinic urine drug screening is clear of other substances, as it has been for the last month. As far as you can assess, this seems to be a straight-forward weekly Methadone prescription request. You quickly check with the GP, who agrees, and asks you to do his prescription for daily dispensed Methadone, 30mls per day, until seen the following week.
Timmy’s address is
1 The Tool Shed
Please complete a FP10MDA
Morphine: she have received 60 mg in the last 24 hours.
Cyclizine: 150 mg administered over 24 hours
Midazolam: Initially a dose of 10 mg would be reasonable with re-assessment after a period of time
In addition to the infusion the patient should be prescribed anticipatory meds as PRNs to allow the nurses to administer more analgesia/sedation/secretion drying medications for the patient on the Care of the Dying pathway (Hyoscine)
NB different hospitals will have different ways to prescribe infusions in this setting. This is something that you will almost certainly have to do during your FY1 year so it is worth getting to know what your hospital does early on in your job (or better still during your shadowing placement)
Thanks to Catherine Thatcher and Julie Brown, teaching fellows at Sunderland Royal for this scenario
Emma Morrison is a 72 year old lady admitted with severe back and hip pain. She has been feeling generally unwell for 2 months and has a history of ovarian cancer for which she had surgery and follow up chemotherapy 2 years ago.
She has been diagnosed with bony metastases and a DNAR form has been completed.
She is currently prescribed 5 mg of morphine subcutaneous PRN which she has needed every 2-3 hours for the past 24 hours. She has had 60mg in total over 24 hours. Her weight is 52kg. Emma is nil by mouth as she is no longer able to swallow.
This morning the nursing staff reported that Emma is crying in pain when being moved. She is agitated, restless and distressed.
You have been asked to prescribe a subcutaneous infusion for Emma:
Ward E50 Sunderland Royal Hospital
Consultant Dr Wiseman
No known drug allergies
In any situation like this then it is often useful to let the nursing staff know if you would like to be called in a specific situation…here you have assumed 500 ml further loss but you might want them to call you if the urine output drops, if the tachycardia does not resolve with fluids or if then continue to vomit despite the NG tube.
You would also want to arrange when to re-check the bloods (no longer than 24 hours I would suggest with that potassium)
The fluid chart is attached.
You want to rehydrate the patient so giving a litre over 2 hours and then re-assessing the patient seems reasonable
You give 3 litres over the next 24 hours, because of the borderline low NA you use normal saline for this with 40 mmol of potassium in each litre. You do NOT put the K in the initial resuscitation bag as this will exceed 10mmol/hr
If you feel the patient needs to have potassium replaced more quickly than that then you may need to admit the patient to critical for central venous access and cardiac monitoring.
Are you going to give any instructions to the nursing staff??
What information do you want to know?
You assess the patient and think that they are dehydrated. They are mildly tachycardic, but with a maintained BP and otherwise the obs are normal. This mornings results have just come back and they show this:
U 14.2 (previously normal)
FBC normal, CRP 95
Write out a fluid chart for the patient for the next 24 hours, taking in to account the results that you have to date. For the sake of simplicity assume that there will be a further 500 ml drained from the NG tube which has just been passed
Patient number 12345678
You are the F1 on-call.
You are asked to review a 65 yr old female patient on the ward who has been vomiting for some time with an ileus following surgery. There has been senior review of the patient and a plan in place to “drip and suck” for a period of 24 hours prior to re-assessment and possibly theatre tomorrow. The nurses ring you to ask you to prescribe fluid for the patient for the next 24 hours [thankfully the NG tube has been put in and confirmed by the nursing staff].
What information do you want to know?
What would you do?
In order to get some prescribing resources out there we intend to publish a series of prescribing problems on the website. The problems will appear at least weekly with the "answers" appearing a couple of days later. We'll use the standard exam stationery available on the LSE, but also available below in case you haven't got access to the LSE.